Alert archive / Montana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 26, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 13, 2009, 2:54 PM MDT for Ravalli County, Montana; Lemhi County, Idaho. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2009, 2:54 PM MDT (20:54 UTC)
- Expired
- Aug 13, 2009, 3:15 PM MDT
- In force
- 21 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Lemhi County, ID, Ravalli County, MT
The radar
The Missoula radar (KMSX), 141 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 3:01 PM MDT | HAIL 1 | Lost Trail Pass, MT | MOTORIST TRAVELING OVER LOST TRAIL PASS OBSERVED NICKEL AND QUARTER SIZED HAIL ON THE MONTANA SIDE OF LOST TRAIL PASS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.9 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 132054
SVRMSO
IDC059-MTC081-132130-
/O.NEW.KMSO.SV.W.0026.090813T2054Z-090813T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
254 PM MDT THU AUG 13 2009
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LEMHI COUNTY IN EAST CENTRAL IDAHO...
SOUTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 330 PM MDT.
* AT 253 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS STORM
WAS LOCATED 10 MILES NORTHWEST OF GIBBONSVILLE...OR ABOUT 34 MILES
NORTH OF SALMON...AND WAS MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...LOST TRAIL PASS...SULA AND
GIBBONSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
&&
LAT...LON 4582 11364 4582 11373 4573 11381 4575 11388
4569 11388 4566 11392 4556 11382 4547 11432
4562 11445 4574 11435 4604 11374 4603 11370
4597 11366 4587 11355
TIME...MOT...LOC 2053Z 237DEG 31KT 4565 11409
$$
DICKERSON1 follow-up statement
000
WWUS55 KMSO 132115
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
315 PM MDT THU AUG 13 2009
IDC059-MTC081-132125-
/O.CAN.KMSO.SV.W.0026.000000T0000Z-090813T2130Z/
LEMHI ID-RAVALLI MT-
315 PM MDT THU AUG 13 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RAVALLI AND NORTHERN
LEMHI COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS SINCE WEAKENED AND MOVED
OVER THE MOUNTAINS EAST OF LOST TRAIL PASS.
LAT...LON 4582 11364 4582 11373 4573 11381 4575 11388
4569 11388 4566 11392 4556 11382 4547 11432
4562 11445 4574 11435 4604 11374 4603 11370
4597 11366 4587 11355
TIME...MOT...LOC 2115Z 237DEG 31KT 4575 11386
$$
DICKERSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:36 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 13, 1:36 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 136 PM MDT THU AUG 13 2009 .UPDATE...HAVE UPDATED PRECIPITATION CHANCES AND PROBABLY BEST LOCATION FOR CONVECTION THROUGH 6PM THIS EVENING. HAVE ALSO LOWERED ANTICIPATED MAXIMUM TEMPERATURES OVER THE REMAINDER OF THIS AFTERNOON. && .DISCUSSION...THE SURFACE LOW OBSERVED OVER EAST CENTRAL WASHINGTON THIS MORNING HAS DEEPENED THIS AFTERNOON AS THE UPPER LEVEL TROUGH CONTINUES TO WORK ITS WAY TOWARDS THE PACIFIC NORTHWEST. AN ACCELERATION IN THE JET STREAK MOVING THROUGH THE FLOW HAS HELPED TO STRENGTHEN THE COLD FRONT AND PRODUCE ENHANCED PRECIPITATION RESULTING IN PERIODIC MODERATE RAIN SHOWERS TODAY ACROSS WESTERN MONTANA. THIS BOUNDARY WILL SLOWLY WORK ITS WAY EAST THROUGH THE AFTERNOON...KEEPING LIGHT TO MODERATE RAIN SHOWERS AND COLD...DREARY CONDITIONS PREVALENT ACROSS MUCH OF WEST CENTRAL MONTANA AND FAR EAST CENTRAL IDAHO. BEHIND THE BOUNDARY...CLEARING SKIES WILL PERMIT ADDITIONAL WARMING...RESULTING IN STEEPENING LAPSE RATES AND AN INCREASING POTENTIAL FOR THUNDERSTORMS THROUGH THE AFTERNOON. THE LATEST SATELLITE TRENDS SUGGEST THAT ONLY FAR NORTHWEST MONTANA WILL BE FIRST SUSCEPTIBLE TO AFTERNOON CONVECTION...WHICH HAS ALREADY BEGUN FIRING IN NORTHEAST WASHINGTON. AHEAD OF THE FRONTAL BOUNDARY...PARTLY CLOUDY SKIES HAVE ALLOWED FOR MODERATE DIURNAL HEATING. ADDITIONAL HEATING IS STILL POSSIBLE WHICH SHOULD PROVE SUFFICIENT TO INITIATE A FEW THUNDERSTORMS OVER LEMHI COUNTY AND NEAR THE BUTTE AREA. BREEZY TO GUSTY WINDS ARE ALSO ANTICIPATED THIS AFTERNOON...BUT NOT NEARLY AS STRONG AS THOSE EXPERIENCED YESTERDAY. && .AVIATION...A BROAD PACIFIC STORM SYSTEM WILL AFFECT AREA TERMINALS DURING THE NEXT 24 HOURS. WIDESPREAD SHOWERS WILL CONTINUE TO AFFECT KGPI AND KMSO THROUGH AT LEAST 00Z. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE IN THE VICINITY OF KBTM AND KSMN THROUGH THIS EVENING. A STALLED SURFACE FRONTAL BOUNDARY MAY CREATE OCCASIONALLY BREEZY CONDITIONS NEAR KSMN AND KBTM BETWEEN 13/1800Z AND 14/0000Z. OTHERWISE...WIDESPREAD CLOUDINESS AND TERRAIN OBSCURATION WILL BE PRESENT ACROSS THE REGION. && .PREV DISCUSSION... /ISSUED 741 AM MDT THU AUG 13 2009/ UPDATE...INCREASED POPS IN PARTS OF NORTH CENTRAL IDAHO AND WESTERN MONTANA DISCUSSION...WELL DEFINED BAND OF RAIN EXTENDS ACROSS MUCH OF WEST CENTRAL, NORTHWEST MONTANA AND NORTH CENTRAL IDAHO. THIS WILL PERSIST THROUGH THE MORNING HOURS. PREV DISCUSSION... /ISSUED 400 AM MDT THU AUG 13 2009/ DISCUSSION... TODAY THROUGH SATURDAY NIGHT...A BROAD STORM SYSTEM OFF THE PACIFIC NORTHWEST COAST WILL AFFECT THE REGION DURING THE NEXT SEVERAL DAYS. COOL AND MOIST CONDITIONS ARE ANTICIPATED FOR MUCH OF THIS TIME. RECENT GUIDANCE HAS SUGGESTED AND CONTINUES TO SUGGEST THAT THIS STORM SYSTEM WILL IMPACT THE REGION DURING TWO DISTINCT PERIODS. A STALLED SURFACE FRONT OVER CENTRAL IDAHO AND SOUTHWEST MONTANA...COMBINED WITH A STRONG JET STREAM OVERHEAD...WILL FOCUS PRECIPITATION OVER WESTERN MONTANA AND NORTH CENTRAL IDAHO DURING THIS MORNING. COLD AIR ALOFT OVER NORTHWEST MONTANA WILL CONTRIBUTE TO THUNDERSTORM DEVELOPMENT EARLY THIS MORNING THROUGH THE REMAINDER OF TODAY. AFTERNOON TEMPERATURES WILL BE NOTICEABLY COOLER DURING TODAY AS WELL. A LULL IN PRECIPITATION IS EXPECTED DURING OVERNIGHT THURSDAY...AS THE PACIFIC JET STREAM LIFTS NORTH INTO CANADA. BY FRIDAY AFTERNOON...THE CENTRAL CIRCULATION OF THIS BROAD STORM SYSTEM IS DEPICTED TO PASS OVER THE NORTHERN ROCKIES. THE COLD NATURE OF THIS STORM SYSTEM WILL LIKELY KEEP SATURDAY AFTERNOON TEMPERATURES WELL BELOW THE SEASONAL AVERAGE...WITH SHOWER AND THUNDERSTORM ACTIVITY SLOWLY DISSIPATING FROM WEST TO EAST DURING OVERNIGHT SATURDAY. BEHIND THE LOW CIRCULATION...INTENSE AND RELATIVELY DRY NORTHERLY FLOW ALOFT WILL LESSEN CHANCES OF PRECIPITATION SIGNIFICANTLY BY LATE SATURDAY NIGHT. SUNDAY THROUGH WEDNESDAY...COOLER TEMPERATURES WILL LEAD THE NORTHERN ROCKIES INTO THE WEEKEND AS THE LOW PRESSURE SYSTEM DRAWS COOLER AIR IN FROM THE NORTH. AS THE LOW SYSTEM SLOWLY MOVES ACROSS THE REGION...LINGERING PRECIPITATION CHANCES WILL REMAIN ALONG THE CONTINENTAL DIVIDE AND SOME OF THE HIGHER ELEVATIONS JUST WEST OF THE DIVIDE FOR SUNDAY AFTERNOON/EVENING. MOSTLY DRY NORTHERLY FLOW DRIVEN BY THE LAGGING EXITING TROUGH...SETS UP OVER THE AREA ALLOWING FOR TEMPERATURES TO RECOVER SLOWLY THROUGH THE BEGINNING OF NEXT WEEK. LATEST MEDIUM RANGE MODELS LACK ANY SYNCHRONIZATION WITH UPPER LEVEL FLOW BEYOND TUESDAY AFTERNOON. WHILE EARLIER THEY WERE ADVERTISING THE RIDGE BUILDING BACK OVER THE WESTERN UNITED STATES...THE NEWEST ECWMF RUN SWINGS A MORE ACTIVE PATTERN ACROSS THE PACIFIC NORTHWEST WHILE THE GFS IS STILL RIDGING AWAY. FOR NOW...KEPT GRADUAL RECOVERY TO NEAR NORMAL AFTERNOON TEMPERATURES AND BLENDED PRECIPITATION CHANCES CLOSER TO CLIMO. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...DICKERSON LONG TERM....NOLTE AVIATION...DICKERSON
Hazardous weather outlook, Aug 13, 2:40 PM MDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 240 PM MDT THU AUG 13 2009 MTZ002-141200- WEST GLACIER REGION- 240 PM MDT THU AUG 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN SHOWERS WILL PERSIST THROUGH THE EVENING HOURS...HOWEVER WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD LOW PRESSURE SYSTEM FOR THIS TIME OF YEAR WILL MOVE THROUGH FRIDAY AND SATURDAY. SNOW IS POSSIBLE AS SNOW LEVELS ARE EXPECTED TO LOWER TO AROUND 7500 FEET FRIDAY NIGHT AND 7000 FEET SATURDAY. THERE IS A POSSIBILITY THAT AN INCH SNOW COULD FALL AT HIGHER ELEVATIONS ABOVE 8000 FEET FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ043-141200- POTOMAC/SEELEY LAKE REGION- 240 PM MDT THU AUG 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS ARE EXPECTED THROUGH 9 PM...HOWEVER WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD LOW PRESSURE SYSTEM FOR THIS TIME OF YEAR WILL MOVE THROUGH FRIDAY AND SATURDAY. SNOW IS POSSIBLE AS SNOW LEVELS ARE EXPECTED TO LOWER TO AROUND 8000 FEET FRIDAY NIGHT AND 7500 FEET SATURDAY. THERE IS A POSSIBILITY THAT AN INCH SNOW COULD FALL AT HIGHER ELEVATIONS ABOVE 8000 FEET FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ001-004-140300- KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION- 240 PM MDT THU AUG 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WHICH HAVE FORMED THIS AFTERNOON IN THE IDAHO PANHANDLE AND NORTHEAST WASHINGTON WILL MOVE INTO NORTHWEST MONTANA LATE THIS AFTERNOON THROUGH THE EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING DEADLY LIGHTNING...VERY HEAVY RAINFALL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AM UNSEASONABLE COLD UPPER LEVEL SYSTEM WILL MOVE INTO THE REGION THIS WEEKEND. HOWEVER WIDESPREAD HAZARDOUS WEATHER APPEAR UNLIKELY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-MTZ006-007-140300- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 240 PM MDT THU AUG 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER THE BITTERROOT AND SAPPHIRE MOUNTAINS THIS AFTERNOON. THESE STORMS WILL MOVE TO THE NORTHEAST AT AROUND 30 MPH AND BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...HAIL UP TO 1 INCH IN DIAMETER AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD LOW PRESSURE SYSTEM FOR THIS TIME OF YEAR WILL MOVE THROUGH FRIDAY AND SATURDAY. SNOW IS POSSIBLE AS SNOW LEVELS ARE EXPECTED TO LOWER TO AROUND 8000 FEET FRIDAY NIGHT AND 7500 FEET SATURDAY. THERE IS A POSSIBILITY THAT AN INCH SNOW COULD FALL AT HIGHER ELEVATIONS ABOVE 8000 FEET FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 13, 2:48 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
248 PM MDT THU AUG 13 2009
IDZ009-010-MTZ005-006-132130-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
248 PM MDT THU AUG 13 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI...SOUTHWESTERN
GRANITE AND NORTHERN LEMHI COUNTIES UNTIL 330 PM MDT...
AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF GIBBONSVILLE...OR 33 MILES
NORTHWEST OF SALMON...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOST TRAIL PASS AND
SULA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4582 11364 4582 11373 4573 11381 4575 11388
4569 11388 4566 11392 4562 11390 4547 11432
4562 11445 4574 11435 4611 11383 4585 11358
TIME...MOT...LOC 2047Z 237DEG 31KT 4563 11415
DICKERSONSpecial weather statement, Aug 13, 2:54 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
254 PM MDT THU AUG 13 2009
MTZ006-007-132145-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
254 PM MDT THU AUG 13 2009
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL AND NORTHEASTERN
GRANITE COUNTIES UNTIL 345 PM MDT...
AT 251 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
PHILIPSBURG...OR 20 MILES SOUTH OF DRUMMOND...MOVING NORTHEAST AT 35
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM
INCLUDE...DRUMMOND...GARRISON...MAXVILLE...PRINCETON...HALL...JENS...
GOLDCREEK...BROCK CREEK...HELMVILLE...AVON...FINN...ELLISTON AND
BLOSSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4626 11326 4640 11338 4712 11282 4709 11278
4684 11278 4684 11255 4670 11252 4670 11242
4666 11240 4666 11233 4662 11228 4659 11229
TIME...MOT...LOC 2053Z 234DEG 31KT 4640 11325
KITSMILLERThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:48 PM MDT | Special Weather Statement | MSO | Ravalli | 42 min |
| Aug 13, 2:54 PM MDT | Special Weather Statement | MSO | Powell | 51 min |
| Aug 13, 4:04 PM MDT | Special Weather Statement | MSO | Deer Lodge | 41 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2009Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.